Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 1, NWS Albany, NY

January 24, 2017Dutchess County, Ulster County, New York

NWS Albany, NY issued this river flood warning at Jan 24, 2017, 8:53 AM EST for Dutchess County, Ulster County, New York. It took effect at Jan 24, 2017, 9:00 AM EST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2017, 8:53 AM EST (13:53 UTC)
In effect from
Jan 24, 2017, 9:00 AM EST
Expired
Jan 24, 2017, 3:00 PM EST
In force
6 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Dutchess County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

644 
WGUS41 KALY 241353
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
853 AM EST TUE JAN 24 2017

NYC027-111-242000-
/O.NEW.KALY.FL.W.0001.170124T1400Z-170124T2000Z/
/POUN6.1.ER.170124T1400Z.170124T1400Z.170124T1400Z.NO/
853 AM EST TUE JAN 24 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Hudson River At Poughkeepsie.
* From this morning until this afternoon.
* At  8 AM Tuesday the stage was...5.0 feet.
* Flood stage is 5.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by  9 AM 
  Tuesday and forecast to continue to rise to near    5.0 feet around
  9 AM Tuesday. The river is forecast to fall below flood stage after
  9 AM Tuesday.
* Impact...At 5.0 feet...Minor flood stage. Minor flooding of 
  lowlands, boat docks and boat launches.

&& 
 
                  Fld   Observed              Forecast
                                       7 pm  1 am  7 am  1 pm  7 pm
Location         Stg   Stg  Day Time   Tue   Wed   Wed   Wed   Wed

Hudson River
  Poughkeepsie  5.0    5.0 Tue 09 AM   1.1  -0.1   1.6   2.0   1.2
 
&& 
 
LAT...LON 4160 7403 4159 7388 4195 7385 4194 7402
                                      

$$
1 follow-up statement
762 
WGUS81 KALY 241800
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
100 PM EST TUE JAN 24 2017

NYC027-111-241830-
/O.CAN.KALY.FL.W.0001.000000T0000Z-170124T2000Z/
/POUN6.1.ER.170124T1352Z.170124T1430Z.170124T1500Z.NO/
100 PM EST TUE JAN 24 2017

The Flood Warning is cancelled for
  The Hudson River At Poughkeepsie.
* At 12 PM Tuesday the stage was 3.5 feet.
* Flood stage is 5.0 feet.
* Impact...At 5.0 feet...Minor flood stage. Minor flooding of 
  lowlands, boat docks and boat launches.

&& 
 
                  Fld   Observed              Forecast
                                       7 pm  1 am  7 am  1 pm  7 pm
Location         Stg   Stg  Day Time   Tue   Wed   Wed   Wed   Wed

Hudson River
  Poughkeepsie  5.0    3.5 Tue 01 PM   1.8   1.3   1.3   2.7   2.3
 
&& 
 
LAT...LON 4160 7403 4159 7388 4195 7385 4194 7402
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 24, 6:49 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 24, 6:49 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Albany NY
649 AM EST Tue Jan 24 2017

.SYNOPSIS...
Sleet, freezing rain, snow and rain will continue across the
area today as a coastal low passes south of Long Island creating
hazardous travel conditions. The precipitation will be the
heaviest into the mid morning and is expected to taper off late
in the day into the evening. Higher pressure will briefly build
in late tonight into Wednesday, however an approaching low
pressure system will bring snow and rain showers to the area
Wednesday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory is in effect to 7 pm this evening for
all of eastern NY and western New England. Very complicated
forecast. Sleet and freezing rain have been the dominate p-types
resulting in hazardous traveling conditions. There has been
very little snow reported. It has been mainly sleeting at the
NWS Office freezing rain mixed in at times. Surface temperatures
are right around the freezing mark except across the higher
terrain of southern VT that are in the 20s. Little change in
temperatures expected today. Guidance has had a very difficult
time capturing the thermal profile, warm nose, with this system.

The coastal low is located south of Long Island with pressure
falls occurring along the New England coast. Precipitation will
continue across the area today with the heaviest early this
morning. Some portions of the advisory may be able to be
cancelled early, however across western New England it may need
to be extended due to freezing rain. Have mainly freezing rain
and sleet in the forecast with plain rain up the Hudson Valley
this afternoon and across northwestern CT. Will have to see how
the precipitation types evolve throughout the day. Colder air
is working in to our west with snow being reported at Syracuse,
Rome and Binghamton.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Precipitation will finally taper off as we storm moves off to
the northeast. Colder air will be working in so some snow is
possible before the precipitation taper off. Ridging at the
surface and aloft will briefly build in late tonight into
Wednesday giving the area a lull in precipitation. Temperatures
will drop to lows into the 20s across the area tonight; still
above normal for the time of year. Temperatures Wednesday are
expected to warm into the lower 30s to lower 40s as cloud cover
decreases across much of the area for part of the day. Clouds
will be back on the increase as a southern stream system will be
on the quick approach. The ridge will flatten out as it shifts
offshore. This system will bring chances for snow and rain
showers to the region Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A surface cold front will be passing through the region on Thursday
morning, with an upper level shortwave trough moving across the area
during the day as well.  Some rain showers are possible with the
passage of the boundary, although with colder air moving in aloft,
this could changeover to some snow showers across the highest
elevations of the Adirondacks and Southern Greens.  Many areas may
wind up staying dry, as showers will be limited in coverage.
Temperatures will range from the mid 30s to mid 40s on Thursday and
will likely start to fall later in they day as cooler air starts to
work in aloft.

With cooler temps working into the area, some lake-effect snow
showers will develop for Thursday night into Friday.  This will
mainly impact the western Adirondacks and upper Mohawk Valley, with
some accumulation possible. Temperatures will fall into the 20s on
Thursday night.

Behind the surface cold front, a large upper level trough will build
into the region for the weekend. High temperatures will only reach
the 30s and overnight lows will be in the teens and 20s for Friday
through Monday. With the cyclonic flow in place, some additional
lake-enhanced and upslope snow showers and flurries will occur over
the weekend , mainly for western parts of the area.  Some
accumulation will occur, but will be limited to the high terrain
locations.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As a coastal storm continues to impact the region, steady
precipitation will start to become lighter during the morning hours
from south to north.

Although flying conditions may briefly be VFR at times this morning,
they will generally still remain MVFR for ceilings and occasionally
for visibility due to passing areas of rain/freezing rain/sleet and
mist. With the coastal wave only slowly moving away, more steady
precip looks to arrive for the afternoon and evening hours. This
will mainly be rain (or freezing rain) and sleet, but there could be
some snow with this next wave of precip, especially for the northern
terminals of KPSF/KALB/KGFL, so this would allow for IFR conditions
between the mid afternoon and late evening hours.  KPOU may see
mainly rain, with IFR/MVFR conditions possible there as well.

Precip should start to end by around midnight or so, allowing for
MVFR or VFR conditions to return, as ceilings rise.

E-NE winds will be around 10 kts this morning and will slowly
decrease throughout the day become more northerly. A few stronger
gusts to 25 kts are possible early this morning at KPSF, but lighter
winds are in place for all the other sites. Eventually, winds will
become northwesterly at 5-10 kts by late in the day. Overnight they
will be west to northwest around 10 kts with a few higher gusts.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Widespread precipitation continue across area with sleet and
freezing rain the dominate p-types. The precipitation will be
the heaviest early this morning and is expected to taper off
late in the day into the evening.

Minor tidal flooding is forecast on the Hudson River at
Poughkeepsie with the next high tide cycle.

Looking at chances for rain and/or snow showers through
Thursday then colder weather with chances for snow showers from
Friday into next weekend with the best chances to the north and
west of the Capital District.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST this evening for CTZ001-
     013.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ032-
     033-038>043-047>054-058>061-063>066-082>084.
MA...Winter Weather Advisory until 7 PM EST this evening for MAZ001-
     025.
VT...Winter Weather Advisory until 7 PM EST this evening for
     VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...IAA
Hazardous weather outlook, Jan 24, 4:27 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
427 AM EST TUE JAN 24 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
427 AM EST TUE JAN 24 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOWFALL AND ICE ACCUMULATION TO THE NATIONAL
WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

In the hours before

Local storm report, Jan 24, 8:16 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             2 S CLIFTON PARK CENTER 42.83N  73.82W
01/24/2017  M1.2 INCH        SARATOGA           NY   RETIRED NWS EMP.

            ALL SLEET - LESS THAN 0.1 ICE

&&

EVENT NUMBER ALY1700394

KSL
Local storm report, Jan 24, 8:19 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
819 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     SNOW             WILTON                  43.18N  73.75W
01/24/2017  M1.3 INCH        SARATOGA           NY   TRAINED SPOTTER

            MOSTLY SLEET

&&

EVENT NUMBER ALY1700395

KSL
Local storm report, Jan 24, 8:22 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
822 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             4 NE HARTFORD           43.40N  73.34W
01/24/2017  M1.4 INCH        WASHINGTON         NY   METEOROLOGIST

            MOSTLY SLEET FOR SNOW TOTAL

0745 AM     FREEZING RAIN    4 NE HARTFORD           43.40N  73.34W
01/24/2017  M0.06 INCH       WASHINGTON         NY   METEOROLOGIST

            MOSTLY SLEET FOR SNOW TOTAL

&&

EVENT NUMBER ALY1700396
EVENT NUMBER ALY1700397

KSL
Local storm report, Jan 24, 8:34 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
834 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NE LAGRANGEVILLE      41.68N  73.72W
01/24/2017  M1.5 INCH        DUTCHESS           NY   COCORAHS

            24 HOUR SNOWFALL.

0825 AM     SNOW             2 WSW HESSVILLE         42.86N  74.72W
01/24/2017  M2.7 INCH        MONTGOMERY         NY   COCORAHS

            24 HOUR SNOWFALL.

0830 AM     SNOW             3 ESE BALLSTON SPA      42.99N  73.80W
01/24/2017  M1.5 INCH        SARATOGA           NY   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER ALY1700398
EVENT NUMBER ALY1700399
EVENT NUMBER ALY1700400

KSL
Local storm report, Jan 24, 8:46 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
846 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             SCHENECTADY-GE PLOT     42.82N  73.92W
01/24/2017  M1.5 INCH        SCHENECTADY        NY   NWS EMPLOYEE

            SNOW AND SLEET TOTAL

0845 AM     FREEZING RAIN    SCHENECTADY-GE PLOT     42.82N  73.92W
01/24/2017  M0.10 INCH       SCHENECTADY        NY   NWS EMPLOYEE

            SNOW AND SLEET TOTAL

&&

EVENT NUMBER ALY1700401
EVENT NUMBER ALY1700402

KSL
Local storm report, Jan 24, 8:53 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
853 AM EST TUE JAN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     SNOW             BALLSTON SPA            43.01N  73.85W
01/24/2017  E1.0 INCH        SARATOGA           NY   FACEBOOK

            PRECIPITATION WAS SLEET. REPORTED LARGE TREE BRANCHES
            DOWN.

&&

EVENT NUMBER ALY1700403

JEC

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.